Wyoming, 2021

High Wind in Wyoming, December 29 to 30, 2021

December 29 to 30, 2021 · NWS RIW · 6 events in 6 counties and zones

A Pacific trough and associated cold front brought high wind to areas along and east of the Continental Divide. The highest wind gust reported was 92 mph along the Chief Joseph Highway in the Absaroka Range.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific trough and associated cold front brought high wind to areas along and east of the Continental Divide. The highest wind gust reported was 92 mph along the Chief Joseph Highway in the Absaroka Range. As for the lower elevations, the peak wind was an 81 mph gust near I-25 and Hat Six Road to the east of Casper. An 84 mph wind gust was reported along Wyoming Highway 28 at Red Canyon in the Wind River Range. Wind gusts exceeding 60 mph were also reported in the lower elevations of Johnson and Fremont counties. The high winds closed numerous roads to high-profile vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 29, 4:25 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 29, 4:25 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
425 PM MST Wed Dec 29 2021

.SHORT TERM...This Afternoon through Thursday Night

Some low clouds will continue to increase in coverage across the
north and west as the next system rotates through. There are
several systems in play, making this system a bit of a mess.

To the north, a very broad longwave trough and Arctic low over Canada
is keeping seasonably cold temperatures across much of the region,
particularly the northern areas. Temperatures today continue to
be slightly below normal, but still seasonal. Across basins east
of the Continental Divide, a few locations will see lower 20s,
but most will not get out of the upper teens. West of the Divide,
low teens or even some single digits, especially in the higher
terrain, can be expected today. Lows will again drop to near or
below zero in most locations, with similar values to this morning.
By Thursday afternoon, temperatures will be near normal as the
trough moves farther east impacting the northern Plains and Great
Lakes, rather than us here in Wyoming. Basins east of the Divide
may even see some locations cross the freezing mark briefly during
the afternoon.

To the south, a circulation is keeping fairly strong southwest winds
across much of the usual areas. Winds won't be too bad today, but
will increase towards Thursday morning as a stronger jet streak
moves across the region. Models continue to indicate a good
downsloping signature along the Absarokas and Wind Rivers, as well
as Casper Mountain. This will result in High Winds across the usual
areas on the south side of Casper. The High Wind Watch will be
upgraded to a Warning for this location. Will also issue a High Wind
Warning for Red Canyon (South Pass) where winds will likely meet
criteria Thursday morning. With the cold temperatures remaining
across the north, not seeing a strong temperature gradient that
would indicate a similar situation for Cody/Clark so left this area
out of any wind highlights. Winds will diminish Thursday late
afternoon into the early evening.

To the east, a low is rotating along the Pacific coast. Pacific
moisture continues to stream along the trough. This keeps a
pretty consistent flow of moisture into the western part of the
state. Winter Weather Advisories remain in effect for the western
zones, as Advisory amounts will likely occur over the next 48
hours or so. More borderline amounts in the valleys, particularly
Star Valley, but not enough to cancel the Advisories, as they will
see persistent snow. Snowfall rates decrease towards Thursday
night as a trough starts to dig to the west, helping to cut of the
California moisture train. This will however, help to turn flow
more northwesterly and hence keep snow showers across the western
mountains into Friday morning.

.LONG TERM...Friday through Wednesday

Long wave trough stretching across southern Canada to the northern
Rockies deepens Friday as a strong 150+ kt jet digs south on the
backside. Trough axis to be on our western doorstep by 00Z/Saturday
with the bulk of the energy headed to the Four Corners by
12Z/Saturday. As a result, western mountain snow decreases in
coverage and intensity Friday afternoon and evening. The digging
trough tugs colder air south across areas east of the Continental
Divide Friday afternoon and evening. The colder airmass and weak
upslope flow leads to light snow showers during this time frame,
particularly where northerly upslope would be favored. Again
bumped precipitation chances upward across the east to account for
this possibility. Snow amounts would be limited given the cold
airmass. Any light snow ends overnight as energy drives south to
the base of the trough before emerging in the lee of the Rockies
Saturday.

Saturday will be dry and cold with northerly flow prevailing through
much of the day. A brisk westerly wind of 15 to 25 mph across the
central and southwest zones will make it feel even colder than the
already chilly high temperatures. Have adjusted daytime temperatures
downward, especially in the snow-covered western valleys and basins
given the cold mid-level temperatures. The cold day combined with a
mostly clear sky Saturday night leads to some very cold overnight
lows Sunday morning. This cooling will be most pronounced in the
same western valleys and basins where lows have been adjusted
downward. Ridging over the western US noses into the state Saturday
night with good warm air advection aloft. Expect valley and basin
inversions, at least across the west, to steepen Sunday with
temperatures below blended forecast guidance. Areas east of the
Divide, particularly foothill communities, should see temperatures
moderate Sunday given the amount of warming aloft.

The ridge flattens and translates the forecast area Sunday night and
a trough begins to dig off the Pacific Northwest coast. This leaves
warmer southwest flow across the state for Monday. Gusty central
Wyoming winds Sunday ramp up a bit more Monday in this favored
southwest flow. The forecast looks to be dry Monday before more
Pacific moisture reaches the far west late Monday night or Tuesday.
Snow chances increase Tuesday and more likely on Wednesday across
the west. The southwest flow and improved mixing leads to a gradual
warm-up for almost all areas over the first part of next week.
Expect wind to become more widespread Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 424 PM MST Wed Dec 29 2021

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

KJAC to see MVFR through most the period with the best chance for
heavier snow and IFR conditions through 05Z/Thursday. Southerly wind
increases this evening with a better potential for blowing snow.
Ceilings should rise briefly to low-end VFR after a trough in
westerly flow aloft clears the area around 09Z/Thursday. However,
could certainly see a situation where MVFR OVC025 ceilings linger at
KJAC through the night. Brief MVFR possible at KBPI and KPNA this
evening as the same trough progresses east. Similar to KJAC, expect
MVFR or low-end VFR ceilings to stick around through late Thursday
morning at KBPI and KPNA. KRKS to remain VFR with a gusty westerly
wind 13-25kts for most of the period. Conditions again deteriorate
after 18Z/Thursday as the next wave of moisture reaches western
Wyoming. IFR/MVFR anticipated again at KJAC Thursday afternoon.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Terminals remain VFR through 00Z/Friday. Primary hazard will be
gusty southwest wind at KCPR which increases overnight and persists
through Thursday afternoon in response to strengthening mid-level
wind. These same westerly mid-level wind descends the east slopes of
the Absaroka and Wind River mountain ranges between 06Z-
15Z/Thursday. LLWS remains a distinct possibility at KCOD and KLND
with 12-25kt winds surfacing at these two terminals. KRIW to also
see gusty westerly wind late Thursday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Snow continues over the Yellowstone and Teton dispatch areas through
Thursday night. The heaviest snow is anticipated through Wednesday
evening and again Thursday afternoon and evening. To the east of the
Continental Divide, conditions remain dry with southwest wind
increasing Wednesday night and Thursday. Speeds of 30 to 45 mph will
be common in central Wyoming and along the east slopes of the
Absaroka and Wind River mountains. The High Desert District and
portions of Johnson and Fremont counties can expect a southwest
breeze Thursday afternoon. After a more seasonal day Thursday,
temperatures take a downturn Friday as cold air filters into the
state from Montana. The arrival of the colder air leads to
scattered light snow for many areas Friday afternoon and evening.
Saturday will be drier but quite cold. As for smoke dispersal,
the warmer temperatures and gusty southwest wind improve
atmospheric mixing substantially Thursday across central Wyoming
and in the foothills. The return of the colder air will keep smoke
dispersal poor to at best fair Friday and Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Friday for WYZ001-012-013-
023-024.

High Wind Warning from 10 PM this evening to 7 PM MST Thursday
for WYZ015-020.

&&

SHORT TERM...Hensley
LONG TERM...CNJ
AVIATION...Jones
FIRE WEATHER...CNJ
Hazardous weather outlook, Dec 29, 2:10 PM MST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 PM MST Wed Dec 29 2021

WYZ001>020-022>030-301400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 PM MST Wed Dec 29 2021

...Winter Weather Advisory Continues for Western Wyoming through
Thursday Night...

...High Wind Warning for Natrona County and the area around Red
Canyon and South Pass from 10 PM Wednesday Until 7 PM Thursday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Rest of Today and Tonight.

Snow continues across far western Wyoming through Wednesday evening
before slowing after midnight. Please see Winter Weather Advisory
for details.

Southwest wind increases late Wednesday evening across Natrona
County, especially along the south side of Casper. The wind will
also increase along Wyoming Highway 28 around Red Canyon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...After a brief lull, snow increases again across western
Wyoming around midday Thursday into the evening hours. Strong
southwest wind persists across Natrona County and along Wyoming
Highway 28 near Red Canyon.

Friday...Turning colder with a chance of light snow during the
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report new snowfall totals.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Wind River Mountains East

When
December 29, 7:08 PM MST to December 30, 4:00 PM MST
Where
Wind River Mountains East forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A maximum wind gust of 84 mph was reported at Red Canyon. The wind gusts and blowing snow lead to the closure of South Pass to high-profile vehicles.

High Wind, Natrona County Lower Elevations

When
December 29, 10:00 PM MST to December 30, 4:46 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

There were widespread high wind gusts around Natrona County. Some notable wind gusts included 81 mph near Hat Six Road, 76 mph along Wyoming Boulevard, and 61 mph at the Casper-Natrona County International Airport. Several trees were blown down in the city of Casper.

High Wind, Absaroka Mountains

When
December 30, 2:16 AM MST to 10:40 AM MST
Where
Absaroka Mountains forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High winds occurred along the Chief Joseph Highway. The maximum wind gust recorded was 92 mph.

High Wind, Green Mountains & Rattlesnake Range

When
December 30, 2:30 AM MST to 12:36 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

At the Camp Creek RAWS, a maximum wind gust of 82 mph was reported. In the lower elevations, a wind gust of 68 mph was reported along Wyoming Highway 220 near Pathfinder Reservoir.

High Wind, Upper Wind River Basin

When
December 30, 4:30 AM MST
Where
Upper Wind River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded at the Dubois airport.

High Wind, Northeast Johnson County

When
December 30, 6:00 AM MST to 10:18 AM MST
Where
Northeast Johnson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A maximum gust of 70 mph was reported along Interstate 90 north of Buffalo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997104, 997103, 997108, 997105, 997106, 997107.